To study the safety and efficacy of desensitization with the use of a combination product of sulfamethoxazole and trimethoprim in previously hypersensitive patients infected with the human immunodeficiency Design: Prospective survey, with a median follow-up of 16 months (range, 5-24 months).
Day-care hospital in a referral center.
All human immunodeficiency virus-infected patients who had a history of allergic reactions (eg, rash) to sulfamethoxazole-trimethoprim and who required sulfamethoxazole-trimethoprim prophylaxis.
The desensitization procedure took 2 days. The full dose (sulfamethoxazole-trimethoprim, 400-80 mg) was reached on the third day according to the following schedule: day 1—4-0.8 mg at 9 AM, 8-1.6 mg at 11 AM, 20-4 mg at 1 PM, and 40-8 mg at 5 PM; day 2—80-16 mg at 9 AM, 160-32 mg at 3 PM, and 200-40 mg at 9 PM; and day 3—400-80 mg at 9 AM.
Main Outcome Measure:
The onset of cutaneous adverse effects attributable to sulfamethoxazole-trimethoprim therapy within 3 months after desensitization.
Of the 48 evaluable patients, 37 (77%) tolerated sulfamethoxazole-trimethoprim desensitization without toxic effects and continued to take sulfamethoxazole-trimethoprim daily. Desensitization failed in 11 cases (5 on day 1, 3 on day 2, and 1 each on days 9, 11, and 90). Acute hypotension and a nonfatal myocardial infarction developed in 1 of these patients. The factors that were predictive of failure were a relatively high CD4+ cell percentage (11% vs 8%; P=.008) and a relatively high CD4+/ CD8+ ratio (0.27 vs 0.12; P=.02).
The efficacy of desensitization with sulfamethoxazole-trimethoprim was confirmed; this desensitization procedure was more often successful in patients with lower CD4+ cell percentages and CD4+/ CD8+ ratios. However, sulfamethoxazole-trimethoprim therapy should be reintroduced carefully.Arch Dermatol. 1997;133:465-469
Caumes E, Guermonprez G, Lecomte C, Katlama C, Bricaire F. Efficacy and Safety of Desensitization With Sulfamethoxazole and Trimethoprim in 48 Previously Hypersensitive Patients Infected With Human Immunodeficiency Virus. Arch Dermatol. 1997;133(4):465–469. doi:10.1001/archderm.1997.03890400065009
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: